Hail, Knox
- When
- July 19, 6:02 PM CST
- Where
- Knox County, 4.11 mi ESE of Lindy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.700, -97.660
Public reported 1-inch hail.
A line of storms developed near a surface boundary in northern Nebraska in a deep shear environment and produced 1-inch hail in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of storms developed near a surface boundary in northern Nebraska in a deep shear environment and produced 1-inch hail in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 4:52 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 552 PM CDT Wed Jul 19 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 314 PM CDT Wed Jul 19 2023 Key Messages: - Still a threat of a strong storm or two across portions of eastern NE through the evening. - Turning hot and dry toward the end of the weekend and beyond. Severe weather trends are the first concern, and based on clouds and showers hanging tough this afternoon, that threat may be diminishing. Scattered showers continue to move through some of the area this afternoon. A cold front remains draped from northwest NE through eastern SD, and stronger storms have fired across portions of SD within the last couple of hours. The latest HRRR model runs show continued development possible along the frontal boundary from eastern SD through central NE into the early evening, but all of that remains west or north of our forecast area. There does still appear to be a window of opportunity if those storms can hold together and perhaps impact northeast NE if they hold together in the 23-01z period. This trend is also supported by the 18z Nam Nest as well. But storms across central NE may remain far enough west to not be able to hold together to reach other areas of eastern NE this evening. So overall, the severe threat seems low for most of our area. SPC did just trim the slight risk area a little bit with these thoughts in mind. Otherwise, the cold front will make slow progress through the forecast area from north to south of overnight, gradually pushing rain chances out of the area by about 1 am and beyond. Thursday looks like a beautiful day with a lot of sunshine with highs in the lower to middle 80s. There is a weather system coming out of the Rockies Thursday night, but it slides to the south, and most of the rain associated with that system will likely remain south of the forecast area. There is one more weather disturbance that looks to move through the region Friday night into Saturday, which could trigger a spotty storm or two. Highs Friday in the lower 80s, and mid to upper 80s for Saturday. And then it turns hotter and dry from Sunday and beyond. High temperatures reach the lower to mid 90s each day, but could reach the mid to upper 90s by Tuesday and Wednesday. And a location or two have a good chance of reaching 100. It will also be increasingly humid with dewpoints in the upper 60s to lower 70s, which could help push heat index values to 100 to 105 by Tuesday and Wednesday as well. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 549 PM CDT Wed Jul 19 2023 VFR conditions are still forecast to prevail through the period, with low confidence that any showers or storms make it to the terminals this evening. Some scattered rain showers with an isolated rumble of thunder or two could end up diminishing by the time they reach near KOMA, but close eyes will be kept on any development for in-between TAF issuance amendments. Tonight a slow-moving cold front will pass through with north-northwesterly winds settling in. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 326 PM CDT Wed Jul 19 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 326 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday There is a slight risk of severe storms late this afternoon and evening, generally northwest of a line from Fairbury, Nebraska to Logan, Iowa. If a storm or two moves into this area through the evening, hail up to 2 inches and wind gusts up to 70 mph are the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will probably not be needed.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Public reported 1-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115647.